What is the most effective med(s) for chemotherapy related pruritus?

  1. 1
    Itchy (pruritus) skin can be caused by cancer treatment or the cancer itself. Some tumors release an enzyme that stimulates the sensation of the need to scratch. For instance, lymphoma and leukemia are associated with this condition.
    Hello,

    My knowlege is poor when it comes to the topics of cancer & chemotherapy so hope you guys can once again help a newbie nurse out!

    I had a patient recently, post-op day 1, who was having pretty severe itching. He said that the itching existed prior to surgery and was from his chemotherapy treatments but it was a bit worse. I gave benadryl po/iv and it was not effective. Naloxone only decreased it by '30 percent' but it was still persistent and very uncomfortable.

    I asked him what worked for his itching at home and he said that his doctor odered him a medication for itching but that he could not remember the name and neither could his family. I pulled up his med file and couldn't find any anti-itch meds. When his family finally brought the med from home it was actually an antibiotic for chemotherapy related acne. He said that the antibiotic actually was effective in reducing his itching by '70 percent'.

    Before I left I had an order for hydroxyzine, however it did not come up before the end of my shift so I was not able to see whether it worked or not. I felt bad for the poor guy.

    What medication, in your experience, was most effective?

    Also what other conditions/treatments cause itching? I'm aware of cancer/chemotherapy and liver failure - are there others? Just curious!
    raincitynurse likes this.
  2. 2,646 Visits
    Find Similar Topics
  3. 7 Comments so far...

  4. 0
    Pregnancy, chicken pox, anemia, and kidney failure can cause itching.

    I've only ever used benadryl, atarax and topical hydrocortisone for itching in the hospital.
  5. 0
    We've been seeing a lot of morphine/dilaudid PCAs- itching is a common side effect of narcotics, and when they're getting it at a basal rate, it makes 'em all the more itchier. Benadryl and bed baths usually do the trick.
  6. 0
    The only anti-histamine we keep (other than solu-cortef and similar corticosteroids) is Phenergan (Promethazine), which is pretty effective for pruritis and skin eruptions due to allergic reactions.

    You mention that you gave naloxone; that reverses the effects of opiates, but it's actually given to reverse the resultant CNS suppression; it only works for about 20 minutes anyway.

    Normally our anaesthetists prescribe Phenergan for itching, but some prefer aterax prn, especially for patients with PCA pumps.
  7. 0
    Atarax (hydroxyzine) works better than benedryl I find. I also find that Valium will sometimes help to calm them down in conjunction with an antihistimine. I have read that sometimes Loratidine is now being tried for itching, I don't know how it works, it is an antihistimine, so it should do something.
  8. 0
    I am new to oncology but we have used all the above mentioned and I have also seen chlorpheniramine used. Also they use Periactin for itching as well. Periactin also stimulates the appetite as well so it seems to be a bonus for the chemo patients. As far as the cause not real sure but could it be r/t excessive dryness of skin d/t decreased fluid intake and the skin being more "sensitive" d/t chemo? I say sensitive for lack of better wording. I have seen them use Claritin too. This is off subject but some of our patients have started taking the Claritin 24 hour tab with the neupogen and neulasta injections to ease the bone pain. They say that it helps tremendously. Have any of you guys heard this?
  9. 0
    I agree with annabeap and Ghgoonette I find that narcotics cause a lot of itching especially morphine given IVP...and of course on the oncology unit narcotics are going to be given out a lot.

    A couple of years ago I was admitted to the hospital for pain management(not for cancer thank goodness) and they gave me morphine IVP(in the ED while I was waiting for a room where I would get a PCA) and I couldn't reach all the spots that itched(which was a good portion of my body, my nose was actually the worst). They gave me Calamine Lotion and that worked wonders. After that incident the gave me dilaudid(and they gave me that in the PCA) and the dilaudid NEVER made me itch. Obviously everyone is different and responds to different medications, but the dilaudid didn't make me itch and the Calamine Lotion was a great remedy for the itchiness caused by the Morphine.
  10. 0
    Quote from NurseNatashaO
    I am new to oncology but we have used all the above mentioned and I have also seen chlorpheniramine used. Also they use Periactin for itching as well. Periactin also stimulates the appetite as well so it seems to be a bonus for the chemo patients. As far as the cause not real sure but could it be r/t excessive dryness of skin d/t decreased fluid intake and the skin being more "sensitive" d/t chemo? I say sensitive for lack of better wording. I have seen them use Claritin too. This is off subject but some of our patients have started taking the Claritin 24 hour tab with the neupogen and neulasta injections to ease the bone pain. They say that it helps tremendously. Have any of you guys heard this?
    We rec. it to our pts. getting Neulasta.


Top